Virginia, 2002

Damaging Winds in Virginia, November 11, 2002

November 11, 2002 · NWS LWX · 4 events in 4 counties and zones

Thunderstorms with high wind moved through the region between 5 and 9 AM on the 11th. In Culpeper County, a tree was downed onto Route 29 about 4 miles southwest of Culpeper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high wind moved through the region between 5 and 9 AM on the 11th. In Culpeper County, a tree was downed onto Route 29 about 4 miles southwest of Culpeper. In Arlington County, power lines were downed onto Dinwiddie Street and at the intersection of N 23rd and Nottingham in the city of Arlington. In Alexandria, a tree was downed onto Seminary Road. In King George County, trees were downed onto power lines in King George.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 11, 3:30 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 11, 3:30 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 AM EST MON NOV 11 2002

SHORT TERM...
VERY HIGH SHEAR CONVECTIVE ENVIRONMENT IN PLACE TNGT. HELICITY ON
THE IAD SOUNDING WAS CLOSE TO 500 J/KG. INSTABILITY HOWEVER
CONTINUES TO BE VERY LOW. WL HAVE TO CONTINUE TO MONITOR SVR THREAT
TODAY. VERY STRONG SW FLOW ALOFT WL BE OVR RGN THRU TONGT.
FRONT WL MOV SLOWLY ACRS FA TODAY CONTINUING SHRAS/TSRAS. SOME
MODELS DIFFERENCES CONTINUE AND WILL COMPERMISE BETWEEN SOLNS...DRY
OUT WRN ZONES TONGT  AND EAST LATE TONIGHT. ONE LAST WARM DAY BEFORE
BACK TO MORE SEASONAL TEMPS. WITH SUCH STRONG FLOW AND MIXING WL
CONT SCA OVR MARINE AREAS. TUESDAY CAA SPREAD ACROSS THE REGION WITH
NORTHERLY WINDS. HIGH TEMPS WILL NOT RISE MUCH ON TUESDAY AS CLOUDS
INCREASE BACK ACROSS THE FA WITH A CHC OF SHRAS ONCE AGAIN.

ND

LONG TERM...TUE NGT THRU SUN...

ONLY REAL CHG IN XTND IS TO TAPER BACK ON THE POPS FOR TUE NGT AND
WED. AVN CONTINUES TO ADVRTZ THE LOW DVLPG ALONG THE FNTL BNDRY E OF
ORF..AND THEN TRACK NE. OUR CWA WOULD BE IN A SECTOR OF NRLY
WINDS...AND I FEEL PCPN AMTS WL BE LGT..IF AT ALL. COULD BE A
SITUATION WHERE COUNTIES CLOSER TO THE CST GET THE RAIN AND WE ARE
LEFT DRY. THE NEW MRF RESEMBLES THE AVN. SEE THAT THE FMR POPS ARE
QUITE HIGH FOR WED. THINK THE MDL IS OVERDOING THE PCPN CVRG. HV CUT
BACK ON PCPN LONGEVITY AND POPS. THIS IS ALSO MORE CLOSELY IN LN W/
WHAT OTHER FOS WERE FCSTG.

PRES GRAD FAIRLY TIGHT IN ERN SXNS COULD PRODUCE BRZY CONDITIONS
ALONG BAY WED NGT AS LOW PULLS AWAY.

AFTER LOW PULLS AWAY AREA IS UNDER FAIRLY NONDESCRIPT ZNL FLOW THU
AND FRI. AS WAS THE CASE LAST NGT AM RESERVING JUDGEMENT ON THE FATE
OF THE NEXT UPR TROF/CSTL SFC LOW MRF IS PROJECTING FOR NEXT WKND.
LATER SHIFTS CAN PONDER THAT AS THESE DAYS DRAW NEAR.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA IN EFFECT FOR POTOMAC AND BAY.
Hazardous weather outlook, Nov 11, 5:03 AM EST, 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
503 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK OF
SEVERE WEATHER THIS MORNING FROM CARROLL COUNTY MARYLAND TO
SPOTSYLVANIA COUNTY VIRGINIA...EASTWARD TO THE CHESAPEAKE BAY.

AT THIS TIME A COLD FRONT STRETCHES FROM THE OHIO-PENNSYLVANIA
BORDER SOUTH INTO EASTERN TENNESSEE. AHEAD OF THE LINE THERE ARE
NUMEROUS THUNDERSTORMS REACHING ALL THE WAY TO THE GULF COAST. THESE
STORMS HAVE BEEN FAST MOVING...AND CREATED WIND DAMAGE IN THEIR PATH.

DAMAGING WINDS IN EXCESS OF 57 MPH ARE THE MAIN THREAT WITH THESE
STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE ACTIVATED THIS MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
November 11, 5:15 AM EST
Where
Culpeper County, 4 mi SW of Culpeper
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -78.050

A tree was downed onto Route 29 near the Madison County border.

Thunderstorm Wind, Arlington

When
November 11, 6:00 AM EST
Where
Arlington County, Arlington
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.133

Power lines were downed.

Thunderstorm Wind, Alexandria (C)

When
November 11, 6:00 AM EST
Where
Alexandria (C) County, Alexandria
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.817, -77.083

A tree was downed onto Seminary Road.

Thunderstorm Wind, King George

When
November 11, 9:00 AM EST
Where
King George County, King George
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -77.167

Trees were downed onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323568, 5323569, 5323570, 5323571.